Alert archive / Minnesota / Flood Watches in 2022

Flood Watch 3, NWS Twin Cities, MN

August 6, 20227 counties in Minnesota

NWS Twin Cities, MN issued this flood watch at Aug 6, 2022, 2:38 PM CDT for 7 counties in Minnesota. It took effect at Aug 6, 2022, 10:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2022, 2:38 PM CDT (19:38 UTC)
In effect from
Aug 6, 2022, 10:00 PM CDT
Expired
Aug 7, 2022, 10:00 AM CDT
In force
12 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Blue Earth County, MN, Faribault County, MN, Freeborn County, MN, Martin County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WGUS63 KMPX 061938
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
238 PM CDT Sat Aug 6 2022

.The potential for training thunderstorms tonight over south central 
Minnesota will lead to the threat for excessive rainfall and flash 
flooding.

MNZ082>085-091>093-070345-
/O.NEW.KMPX.FA.A.0003.220807T0300Z-220807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Waseca, Owatonna, Mankato, Fairmont, St 
James, Blue Earth, and Albert Lea
238 PM CDT Sat Aug 6 2022

...FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH SUNDAY 
MORNING...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...A portion of south central Minnesota, including the 
  following counties, Blue Earth, Faribault, Freeborn, Martin, 
  Steele, Waseca and Watonwan.

* WHEN...From 10 PM CDT this evening through Sunday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Rounds of heavy rainfall could produce totals of 3 to 5
    inches with locally higher amounts, leading to the
    possibility of flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MPG
2 follow-up statements
621 
WGUS63 KMPX 070304
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
1004 PM CDT Sat Aug 6 2022

.A potential remains for training thunderstorms tonight over south 
central Minnesota that could lead to the threat for excessive 
rainfall and flash flooding.

MNZ082>085-091>093-071115-
/O.CON.KMPX.FA.A.0003.000000T0000Z-220807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Waseca, Owatonna, Mankato, Fairmont, St 
James, Blue Earth, and Albert Lea
1004 PM CDT Sat Aug 6 2022

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT SUNDAY...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of south central Minnesota, including the 
  following counties, Blue Earth, Faribault, Freeborn, Martin, 
  Steele, Waseca and Watonwan.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Rounds of heavy rainfall could produce totals of 2 to 4
    inches with locally higher amounts, leading to the
    possibility of flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NDC
415 
WGUS63 KMPX 071147
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
647 AM CDT Sun Aug 7 2022

.1 to 3 inches of rainfall have fallen over the affected counties 
overnight, however the stronger rain producing cells have remained 
in Iowa. An additional 1 to 2 inches are still possible this 
morning, so isolated flooding is still possible.

MNZ082>085-091>093-071500-
/O.CON.KMPX.FA.A.0003.000000T0000Z-220807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Waseca, Owatonna, Mankato, Fairmont, St 
James, Blue Earth, and Albert Lea
647 AM CDT Sun Aug 7 2022

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of south central Minnesota, including the 
  following counties, Blue Earth, Faribault, Freeborn, Martin, 
  Steele, Waseca and Watonwan.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Rounds of heavy rainfall could produce totals of 2 to 4
    inches, leading to the possibility of flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

TDH

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flood watch went out at Aug 6, 1:08 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 6, 1:08 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
108 PM CDT Sat Aug 6 2022

.DISCUSSION...(Today through Friday)
Issued at 307 AM CDT Sat Aug 6 2022

Key Messages:

- Multiple rounds of showers and thunderstorms, with the first
moving through this morning with more throughout today and tomorrow.
Rainfall of at least 0.5'' is expected, with higher amounts locally
due to training showers and storms.

- Quiet the remainder of the period with broad high pressure
generally in place over the upper midwest.

The main component of the forecast is still the rotating upper level
and surface low with iterative fronts bringing rounds of showers and
storms to the area through the next 48 hours. The first boundary is
already present over the area with a line of showers stretching from
all the way up in Duluth down through Madison MN, slowly pushing
eastwards with some non-severe storms producing a fair amount of
lightning. This is the first round of what looks to be multiple
rounds of showers, however the threat for severe weather is
generally expected to remain quite low due to limited instability.
Another issue as far as thunderstorm development goes is the sheer
amount of moisture, as was alluded to in the previous AFD with PWAT
values increasing to 2 inches or higher across the area, which
generally will keep our lapse rates on the low end and hinder large
scale thunderstorm growth. Deterministic model solutions continue to
disagree on the best spot for the heavier rainfall, not surprising
given the convective element, however the overall consensus is far
southern to southeastern Minnesota into western WI tonight and into
early Sunday. The wild card will be potential thunderstorm
development this afternoon, which with PWAT values as high as we
have could lead to some localized significant rainfall. There is
still a very good chance that most of our area ends up with at least
0.5'' of rainfall, which even though barely makes a dent in our
summer rainfall amounts compared to average would still be very
welcome at this point.

Rainfall will linger into Sunday as the upper level low pushes north
of the Great Lakes, with wrap around showers to continue along a
zone of h850 WAA, once again primarily in southern to southeastern
Minnesota and western Wisconsin. Winds are not expected to increase
significantly despite multiple rounds of rainfall, with a relatively
weak pressure gradient meaning it would take some momentum
enhancement from heavy rainfall or thunderstorms to produce any
major gustiness. Broad high pressure returns behind the departing
system towards the beginning of the work week and staying in place
for most of the coming week. The result will be no more significant
rain chances and a return to slightly above normal temperatures,
however at present no highs in the 90s are expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1257 PM CDT Sat Aug 6 2022

First round of rain is finishing up, with a second round expected to
develop between 22z and 00z. There has been a shift south with where
the greatest amount of thunderstorm activity will be tonight, with
MKT looking to be in line to see a training thunderstorm and heavy
rain event, with RWF/MSP/EAU near the north edge of this. With the
cold front moving across MN now expected to settle in northern IA, we
expect fairly widespread MVFR/IFR cigs to develop across southern MN
and western WI tonight.

KMSP...Lots of uncertainty with whether or not MSP will see a second
round of shra/tsra this evening, with the current trend being to keep
the heavy rain tonight south of MSP, but it may not be too far south.

/OUTLOOK FOR KMSP/
MON...VFR. Wind N 5-10 kts.
TUE...VFR. Wind SW 5-10 kts.
WED...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...TDH
AVIATION...MPG
Hazardous weather outlook, Aug 6, 6:45 AM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
645 AM CDT Sat Aug 6 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
645 AM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Showers and Thunderstorms are expected today, with some stronger
storms possible this afternoon and evening. There is also a risk
for flash flooding with training thunderstorms. The area most
likely to see heavier rainfall is southern to southeastern
Minnesota into western Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few weak thunderstorms are possible on Sunday, but no severe
weather is currently expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Aug 6, 12:40 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HEAVY RAIN       NORWOOD/YOUNG AMERICA   44.78N 93.92W
08/06/2022  E2.24 INCH       CARVER             MN   PUBLIC

            PHOTO OF RAIN GAUGE ON TWITTER.

&&

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:29 PM CDTSpecial Weather StatementMPXPope31 min
Aug 6, 1:02 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift43 min

Nearby

Flood Watches in Minnesota, 2022Every flood watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.